Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Biopsy done on face. Have butterfly rash, swallowing difficulty and muscle weakness. What is wrong?

User rating for this question
Very Good
Answered by

Practicing since : 2005
Answered : 1390 Questions
Hello, I have recently received 2 biopsies from my face - one indicating osteoma cutis 9 purportedly quite rare and once suggestive of dermatomyositis. Both were taken via the punch method and when I had a rash on my face. I also have had over 15 episodes of vasodilation triggered by the sun when I have blood pressure readings in the range of 60 over 42 and I begin to go into shock accompanied by tachycardia. I have muscle weakness and my right upper arm muscle is atrophying and is visibly getting smaller. I had an electromyography that indicated early recruitment in my right arm. I cannot hold my arms up long enough to blow my hair dry because of weakness - then I have to bring them down. I itch all the time. Nodules on the underside of my feet. Blisters on the top of my knuckles and hands that look like spider bites. Pustules on my arms, back, face, scalp (blisters and scales) wrist and ankle pain as well as many kinds of fluorescent lights are also a trigger for an attack.
Also have difficulty with swallowing from time to time - especially after sun exposure. Recently, my left thumb became very flaccid in the MCP joint. And most alarming I an developing devits in my nose and forehead. I live in a small town and the doctor is puzzled after all the tests. With my permission, he invoked a sun triggered attack while my husband was present and I vasodilated and had tachycardia after 7 minutes and headed into shock. The doctor had to keep me on his examining table for over an hour while I stabilized. . After sun exposure I have very painful stomach problems. The rash has a butterfly appearance on my face but the other breakout is more like a "bite" appearance on my arms, back and face. I do have purple discoloration on my forehead, hands and feet. I have had a CPK that was normal. Does this constellation of symptoms indicate anything to you. Any help would be appreciated as he says whatever this is is life threatening to me and now I have epipens at all times. I am going to go to the city and he is trying to find the right specialist but is sure to whom I should be referred.
Posted Thu, 25 Apr 2013 in Skin Hair and Nails
Answered by Dr. Sudarshan 24 hours later
Hi ,
Thanks for writing in.
The symptoms like butterfly rash, photosensitivity,difficulty in swallowing,skin rashes ,muscle weakness all point towards autoimmune dermatomyositis, systemic sclerosis or mixed connective tissue disease.
These are common in females.The condition usually have overlapping features and diagnosis can be determined only after extensive testing.
The best specialist to deal with all your symptoms would be immunologist or rheumatologist.
You will need basic investigations like complete blood counts,renal function test,ESR etc.
Also few other investigations like muscle biopsy, XXXXXXX test, dsDNA ,anti Ro,anti XXXXXXX anti centromere etc.Also a lung function test would be useful.
If you can post the images of affected skin ,it would be of great help in predicting the condition.
Hope this helps.
I would be available for follow up.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor